Mississippi, 2005

Flash Flood and Hail in Mississippi, May 24, 2005

May 24, 2005 · NWS JAN · 17 events in 9 counties and zones

8 hail, 8 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$469,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 24, 8:37 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, May 24, 8:37 AM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
ISSUED BY NATIONAL WEATHER SERVICE HUNTSVILLE AL
937 AM CDT TUE MAY 24 2005

.UPDATE...
LATEST SFC ANALYSIS SHOWS A LOW ALONG THE CAROLINA COAST WITH A
FRONTAL BOUNDARY EXTENDING FROM SRN GA/AL THROUGH CENTRAL MS AND
ARCING BACK INTO SRN AR. FRONT HAS MADE A NICE PUSH SWD ALONG THE
ERN SEABOARD...BUT THE WRN EXTENT OF THE FRONT IS HAS BECOME
QUASI-STATIONARY AND WILL HAVE A DIFFICULT TIME SURGING MUCH
FURTHER SOUTH WITH PRESSURES ALREADY FALLING ACROSS THE SRN PLAINS.

UNDER MOSTLY SUNNY SKIES TEMPS HAVE ALREADY WARMED WELL INTO THE
L/M 80S ACROSS THE CWFA WITH DWPTS RANGING FROM THE MID 60S TO
AROUND 70. WATER VAPOR CHANNEL AND PROFILER DATA SHOWS A DISTINCT
S/W TROUGH ACROSS NW AR THIS MRNG. THIS FEATURE IS PROGGED TO PUSH
SSE THIS AFTN/EVENING...AND COUPLED WITH THE SFC FRONT AND A
DESTABILIZING AIRMASS...WILL LEAD TO SCT CONVECTION ACROSS THE
WRN/SRN SECTIONS OF THE CWFA. CURRENT FCST HAS THIS SCENARIO
HANDLED FAIRLY WELL. WILL ISSUE UPDATE TO ADJUST HOURLY TEMP
TRENDS AS THEY ARE CURRENTLY AHEAD OF SCHEDULE. OTRW...NO
SIGNIFICANT CHGS ARE PLANNED ATTM.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CBD
Hazardous weather outlook, May 24, 5:06 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
606 AM CDT TUE MAY 24 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251106-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
606 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
WEST OF A GREENVILLE...VICKSBURG...BUDE MISSISSIPPI LINE. THE
PRIMARY SEVERE WEATHER THREAT IN THESE AREAS WILL BE LARGE HAIL
AND DAMAGING WINDS.

A WEAK FRONTAL BOUNDARY WILL MOVE SOUTHWEST ACROSS THE REGION
TODAY WHILE AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
NORTHWEST. AS THESE FEATURES COMBINE WITH THE UNSTABLE AIRMASS IN
PLACE BY THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL RESULT AND
BE MOST CONCENTRATED ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
ADDITIONAL NOCTURNAL THUNDERSTORM COMPLEXES WILL BE POSSIBLE FROM
WEDNESDAY NIGHT TO THURSDAY MORNING...AS DISTURBANCES MOVE
SOUTHEAST INTO OUR AREA.  SOME STRONG STORMS WILL BE POSSIBLE.
SOME UNCERTAINTY EXISTS AS TO THE EXACT LOCATION OF THESE
SYSTEMS.  PLEASE CHECK LATER FORECASTS FOR MORE DETAILED
INFORMATION.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
ADDITIONAL THUNDERSTORM COMPLEXES WILL BE POSSIBLE FROM FRIDAY
NIGHT THROUGH SATURDAY NIGHT...AS DISTURBANCES MOVE SOUTHEAST
INTO OUR AREA.	SOME STRONG STORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE AS A WARM FRONT LIFTS SLOWLY NORTHWARD ACROSS
THE REGION.  AT THIS TIME...A GOOD DEAL OF UNCERTAINTY EXISTS AS
TO THE EXACT LOCATION AND TIMING OF THESE SYSTEMS HOWEVER
SATURDAY EVENING WOULD APPEAR TO BE THE MOST ACTIVE.  PLEASE
CHECK LATER FORECASTS FOR MORE DETAILED INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND OTHER
EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME
THROUGH MEMORIAL DAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 24, 1:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT TUE MAY 24 2005

LAZ016-MSZ040-047-053-242000-
CLAIBORNE-ISSAQUENA-MADISON LA-WARREN-
215 PM CDT TUE MAY 24 2005

...STRONG THUNDERSTORMS ALONG THE MISSISSIPPI RIVER NEAR VICKSBURG...
MOVING SOUTHEAST...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN LAKE PROVIDENCE AND PORT
GIPSON...MOVING SOUTHEAST AT 15 MPH.  THE STRONGEST THUNDERSTORMS
WERE NEAR EAGLE BEND...AND WILL LIKELY MOVE TO NEAR VICKSBURG ALONG
INTERSTATE 20 BY 3 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...
AND PEA SIZED HAIL ARE LIKELY WITH THE STRONGER STORMS. A FEW
BRANCHES OR A STRAY TREE MAY BE BLOWN DOWN FROM THESE WINDS...ALONG
WITH A QUICK INCH OF RAIN.

GO INDOORS AND AWAY FROM WINDOWS OR APPLIANCES DURING THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN
Local storm report, May 24, 1:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             12 S VICKSBURG          32.16N 90.87W
05/24/2005  0.25 INCH        WARREN             MS   EMERGENCY MNGR

            PEA SIZED HAIL NEAR YOKENA.

&&

CRAVEN

The radar

The Jackson/Brandon,MS radar (KDGX), 74 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Warren

When
May 24, 2:00 PM CST
Where
Warren County, 9 mi SE of Vicksburg
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.250, -90.767

Nickel sized hail fell along Highway 27 southeast of Vicksburg.

Thunderstorm Wind, Claiborne

When
May 24, 2:15 PM CST
Where
Claiborne County, 2 mi N of Port Gibson
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -91.000

Several trees were uprooted along US Highway 61 just north of Port Gibson.

Thunderstorm Wind, Hinds

When
May 24, 2:40 PM CST
Where
Hinds County, 2 mi SW of Bolton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -90.483

Two trees were blown down.

Hail, Hinds

When
May 24, 2:45 PM CST to 2:50 PM CST
Where
Hinds County, 2 mi SE of Pocahontas
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.450, -90.267

Thunderstorm Wind, Hinds

When
May 24, 2:45 PM CST to 3:10 PM CST
Where
Hinds County, 7 mi SSW of Raymond
Measured
65 kt (75 mph) estimated gust
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
32.167, -90.483

A large downburst event occurred across a large portion of Central and Southeast Hinds county during the afternoon of May 24th. The swath of wind damage occurred from 7 miles south-southwest of Raymond to near Raymond and eastward to Byram and Terry. Within this large area a few hundred trees and numerous power lines were blown down. Many area roads were blocked by fallen trees and power lines.

Hail, Madison

When
May 24, 2:50 PM CST to 2:54 PM CST
Where
Madison County, 7 mi W of Madison
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.467, -90.217

Nickel sized hail occurred around the Lake Lorman area.

Hail, Hinds

When
May 24, 3:03 PM CST
Where
Hinds County, Terry
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.100, -90.300

Hail, Jefferson

When
May 24, 3:05 PM CST
Where
Jefferson County, 9 mi N of Fayette
Measured
0.75 in hail
Reported by
UTILITY COMPANY
Coordinates
31.850, -91.067

Thunderstorm Wind, Copiah

When
May 24, 3:15 PM CST
Where
Copiah County, 2 mi WNW of Crystal Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.000, -90.400

Several trees and numerous large limbs were blown down along Highway 27 near Crystal Springs.

Flash Flood, Claiborne

When
May 24, 3:20 PM CST to 4:30 PM CST
Where
Claiborne County, Port Gibson
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -91.000

Heavy rains caused many area roads to be covered with water.

Hail, Madison

When
May 24, 3:45 PM CST to 3:50 PM CST
Where
Madison County, 4 mi W of Madison
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -90.167

Thunderstorm Wind, Rankin

When
May 24, 4:00 PM CST
Where
Rankin County, 3 mi W of Fannin
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.417, -90.000

Two trees were blown down.

Hail, Sharkey

When
May 24, 4:15 PM CST to 4:20 PM CST
Where
Sharkey County, Rolling Fork
Measured
1 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
32.900, -90.867

Quarter sized hail fell around Rolling Fork and damaged several vehicles.

Thunderstorm Wind, Rankin

When
May 24, 4:15 PM CST
Where
Rankin County, Pelahatchie
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -89.800

A couple of trees were blown down.

Thunderstorm Wind, Smith

When
May 24, 4:29 PM CST to 4:33 PM CST
Where
Smith County, 5 mi N of Raleigh
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.100, -89.533

Several trees were blown down north of Raleigh along Highway 35.

Hail, Hinds

When
May 24, 5:33 PM CST
Where
Hinds County, Clinton
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.333, -90.333

Thunderstorm Wind, Jefferson

When
May 24, 8:20 PM CST
Where
Jefferson County, 6 mi NW of Fayette
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
31.783, -91.133

Numerous large limbs were blown down along the Natchez Trace.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450807, 5450808, 5450809, 5450810, 5451046, 5450811, 5451047, 5451048, 5451049, 5451050, 5451051, 5451052, 5451053, 5451054, 5451055, 5451056, 5451057.